FEEDBACK

Display Shows:

My Language:

Insidermedicine Daily News (Video)

Insidermedicine is a daily health and medical video news service created by a leading physicians. Our content library contains videos in many languages including English, Chinese, Spanish, on over 100 different diseases. Joining the likes of the Associated Press and Reuters, Insidermedicine's newstories are featured ...

Insidermedicine is a daily health and medical video news service created by a leading physicians. Our content library contains videos in many languages including English, Chinese, Spanish, on over 100 different diseases. Joining the likes of the Associated Press and Reuters, Insidermedicine's newstories are featured by Google News and The News Room. April 25, 2007 Patients with HIV who are treated with protease inhibitors have an increased risk of heart attack, according to a study published in the New England Journal of Medicine. Combination antiretroviral therapy has had a dramatic effect in reducing illness and death associated with the HIV virus, however an earlier study showed that the risk of heart attacks increased by 17% with every year a patient spent on antiretroviral. It isn’t known, though, whether all antiretroviral drugs carry this risk. The assessment of the role of any specific drug is difficult because patients with HIV usually receive a combination of drugs, and often switch regimens because of the availability of newer substances, adverse events, or drug regimen failure. Previous studies have shown a relationship between the use of protease inhibitors, a class of antiretroviral drug, and cardiovascular disease, but there is little information on the risks associated with another class of antiretroviral therapy called nonnucleoside reverse-transcriptase inhibitors. In this study, more than 23,000 patients infected with the HIV virus were assessed to determine the incidence of heart attack and the association between heart attack and exposure to protease inhibitors or nonnucleoside reverse-transcriptase inhibitors. Confirming the earlier results, the researchers found the risk of having a heart attack increased by 16% per year of exposure to protease inhibitors alone, which is equal to twice the risk over five years. Not such effect was observed with nonnucleoside reverse-transcriptase inhibitors. It is thought that protease inhibitors raise the level of blood lipid, thereby increasing the risk of cardiovascular disease and heart attack. Patients treated with protease inhibitors should have their cholesterol and blood pressure levels monitored, and take steps to reduce their lifestyle-related risk factors. This includes maintaining a healthy weight, eating a low-fat diet rich in fruits in vegetables, and getting regular exercise. Reporting for Insidermedicine, I'm Dr. Susan Sharma.

Show all Visit Show Website http://www.insidermedicine.ca

Avg. 4.2 with 5 ratings

Recently Aired


  • HD

    COPD raises risk of sudden cardiac death

    (May 1, 2015 - Insidermedicine) From the Netherlands - Research ...

    (May 1, 2015 - Insidermedicine) From the Netherlands - Research published in the European Heart Journal finds that COPD raises risk of sudden cardiac death. Researchers studied over 15,000 people over the age of 45. They found that COPD patients were at 34% increased of sudden cardiac death when compared to people of the same age and sex without the disease. Risk of SCD increases nearly twofold for these patients five years after their diagnosis.

    May 1, 2015 Read more
  • HD

    Lung cancer surgery may increase risk of blood clots

    (May 1, 2015 - Insidermedicine) From Hamilton - Lung cancer ...

    (May 1, 2015 - Insidermedicine) From Hamilton - Lung cancer surgery patients are at significant increased risk of blood clots, according to a report presented at the American Association for Thoracic Surgery annual meeting. Researchers studied nearly 200 patients who had underwent thoracic surgery for primary or metastatic lung cancer. All patients were on blood thinners and mechanical VTE preventative treatment after their surgery. After two weeks, patients were re-examined for venous thromboembolism. Results showed that the incidence of VTE among these patients was higher than previously thought, as there was a 5.4% VTE-specific mortality rate.

    May 1, 2015 Read more
  • HD

    Breastfeeding may reduce cancer recurrence

    (April 30, 2015 - Insidermedicine) From California - A new ...

    (April 30, 2015 - Insidermedicine) From California - A new report published in the Journal of the National Cancer Institute finds that breastfeeding may lower risk of breast cancer recurrence. Researchers studied over 1,600 breast cancer patients, reviewing their medical history and having them undergo a questionnaire regarding their breastfeeding history. They found that breast cancer patients who had previously breastfed were at 30% reduced risk of their disease recurring. They were also at 28% reduced risk of dying from the disease.

    Apr 30, 2015 Read more
  • HD

    Deaths from cirrhosis decreasing

    (April 29, 2015 - Insidermedicine) From North Carolina - According ...

    (April 29, 2015 - Insidermedicine) From North Carolina - According to a new report in Gastroenterology, deaths from cirrhosis and liver failure in the US are decreasing. Researchers examined data on over 780,000 hospitalizations between 2002 and 2010 due to cirrhosis and liver failure. They discovered a 41% decrease in hospital deaths due to these conditions. This decrease was in spite of an increases in the number of hospitalizations, as well as patient age, over the study time period,

    Apr 29, 2015 Read more
  • HD

    Possible cause for some cases of asthma discovered

    (April 28, 2015 - Insidermedicine) From the UK - A ...

    (April 28, 2015 - Insidermedicine) From the UK - A new report published in Science Translational Medicine identifies a potential root cause and novel treatment for some cases of asthma. Researchers studied a mouse model and used human airway tissue from both asthmatic and non-asthmatic people. They found that airway inflammation, caused by triggers such as allergens, cigarette smoke and car fumes,  releases chemicals that activate the calcium sensing receptors (CaSR) in an individual’s airway. This in turn causes airway twitchiness, inflammation and narrowing. Researchers made use of a compound known as a calcilytic, which was nebulized directly into the lungs. They found that this drug deactivated the receptor and prevented all of these symptoms.

    Apr 28, 2015 Read more
  • HD

    Macular degeneration and medium drusen

    (April 28, 2015 - Insidermedicine) From Sydney - Research published ...

    (April 28, 2015 - Insidermedicine) From Sydney - Research published in JAMA Ophthalmology examines the natural course and progression of medium sized drusen in age-related macular degeneration. Researchers studied over 3,600 individuals over the age of 49 years, assessing their incidence and progression of medium drusen. Participants were followed for 15 years. Results showed that increasing age and the presence of 3 genetic risk alleles were associated with higher incidence of medium drusen.

    Apr 28, 2015 Read more
  • HD

    Osteoporosis linked to increased risk of hearing loss

    (April 24, 2015 - Insidermedicine) From Taiwan - Osteoporosis patients ...

    (April 24, 2015 - Insidermedicine) From Taiwan - Osteoporosis patients are at raised risk of hearing loss, according to a report published in the Journal of Clinical Endocrinology and Metabolism. Researchers reviewed medical records of over 10,000 osteoporosis patients, comparing them to over 31,000 patients without the condition. Results showed that osteoporosis patients were at 1.76x increased risk of developing sudden deafness when compared to those without the disease.

    Apr 24, 2015 Read more
  • HD

    MS patient eyesight protected by phenytoin

    (April 23, 2015 - Insidermedicine) From England - A new ...

    (April 23, 2015 - Insidermedicine) From England - A new report presented at the American Academy of Neurology's annual meeting finds that a drug used to treat epilepsy may help protect eyesight in MS patients. Researchers studied 86 MS patients with acute optic neuritis within two weeks of developing symptoms. Participants received either phenytoin or placebo for thee months. Results showed that the phenytoin group had 30% less damage to their nerve fiber layer, as well as 34% higher volume of the macula.

    Apr 23, 2015 Read more
  • HD

    Unnecessary testing preformed on some cataract patients

    (April 21, 2015 - Insidermedicine) From California - Research published ...

    (April 21, 2015 - Insidermedicine) From California - Research published in the NEJM finds that unnecessary preoperative testing is done on cataract patients, even if it is not indicated. Researchers studied over 440,000 patients undergoing cataract surgery. Results showed that although most ophthalmologists did not perform excess preoperative testing on their patients, a small group of ophthalmologists accounted for over 84% of excess tests being performed. As such, it seems these excess are driven by the physician's practice as opposed to patient characteristics.

    Apr 21, 2015 Read more
  • HD